A first case of pseudolymphoma induced by ethosuximide treatment in a 12-year-old boy is reported from the University of Sao Paulo, Brazil. He presented with a 2-month history of fever, weight loss, and non-painful lympadenopathy in the neck, axillae, and inguinal regions. He had taken ethosuximide (30 mg/kg/day) for 3 months for absence epilepsy. The liver and spleen were not palpable. Blood count revealed a leucopenia of 3.6xl03 /mcl (48% neutrophils, 3% eosinophils, 40% lymphocytes, and 9% monocytes), and decreased platelets of 119xl03/mcl. Cytomegalovirus, Epstein-Barr, herpes simplex virus, and toxoplasmosis were excluded. Biopsy of a cervical gland confirmed a diagnosis of lymphoma. After discontinuing ethosuximide, fever disappeared within 1 day, and lymph nodes decreased in size in 2 weeks and completely regressed in 2 months. Leukocyte and platelet counts normalized after 2 weeks of drug withdrawal. Fever and enlargement of lymph nodes recurred after 1 week following rechallenge with ethosuximide treatment. [1]

COMMENT. This case is reported as the first example of pseudolymphoma associated with ethosuximide. Histologically, a lymphoid cell proliferation caused effacement of normal node architecture and a false appearance of malignancy. Pseudolymphoma may result from an hypersensitivity or idiosyncratic reaction, the drug acting as an antigen and triggering an immune reaction. Urticaria, Stevens-Johnson syndrome, systemic lupus erythematosus, eosinophilia, leokopenia, thrombocytopenia, aplastic anemia, and liver dysfunction have been reported with ethosuximide. Other anticonvulsants, phenytoin and lamotrigine, are reported to cause pseudolymphoma. Adverse effects of antiepileptic drugs, including idiosyncratic reactions are reviewed by Perucca E and Meador KJ. [2]